Format

Send to

Choose Destination
Arch Neurol. 2000 Mar;57(3):380-2.

Nitrous oxide anesthesia-associated myelopathy.

Author information

1
Service de Neurologie, Centre Hospitalier Universitaire de Caen, France.

Abstract

BACKGROUND:

The role of nitrous oxide exposure in neurologic complications of subclinical cobalamin deficiency has been reported, but few cases are well documented.

OBSERVATION:

Two weeks after surgery for prosthetic adenoma, a 69-year-old man developed ascending paresthesia of the limbs, severe ataxia of gait, tactile sensory loss on the 4 limbs and trunk, and absent tendon reflexes. After a second surgical intervention, the patient became confused. Four months after onset, the patient had paraplegia, severe weakness of the upper limbs, cutaneous anesthesia sparing the head, and confusion. Moderate macrocytosis, low serum B12 levels, and a positive Schilling test result led to the diagnosis of pernicious anemia. Results of electrophysiologic examinations showed a diffuse demyelinating neuropathy. Magnetic resonance imaging of the spinal cord disclosed hyperintensities of the dorsal columns on T2-weighted images.

CONCLUSIONS:

Pernicious anemia can result in severe neurologic symptoms with only mild hematologic changes. The role of nitrous oxide anesthesia in revealing subclinical B12 deficiency must be emphazised. Magnetic resonance imaging of the spinal cord might be helpful in making the diagnosis.

Comment in

PMID:
10714665
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center